MAUDE Adverse Event Report: CORDIS CORPORATION SABER 3MM4CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 3MM4CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48003004S
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: vassallog14, filmecc,unk balloon catheter 1.5mm.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of 3mm x 4cm 90cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured on its nominal pressure after it was inflated at the lesion.Therefore, it was replaced with same size new saber rx and a plain old balloon angioplasty (poba) was performed.The procedure was then continued.There was no reported patient injury.The device was stored, prep and handled as per instruction for use (ifu).The device was prep normally maintaining a negative pressure.There was no difficulty removing the product from the hoop and from the protective balloon cover.There was no difficulty removing the stylet or any sterile packaging components.The contrast used was in 50:50 ratio with saline.The indeflator was used successfully with other devices.There was no resistance/friction experienced while inserting the balloon through the rotating hemostatic valve and through the guide catheter.The catheter was never in an acute bend.The lesion was at the superficial femoral artery (sfa) with a chronic total occlusion (cto).The lesion was severely calcified with 100% stenosis noted.The vessel has no tortuosity.A non-cordis guidewire was used in conjunction with the device which had crossed the lesion.There was difficulty experienced while crossing the lesion and unusual force was used.The product was removed intact (in one piece) from the patient.Other additional procedural details were requested but are unknown.The device will be returned for analysis.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, the balloon of 3mm x 4cm 90cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured on its nominal pressure after it was inflated at the lesion.There was no reported patient injury.The lesion was at the superficial femoral artery (sfa) with a chronic total occlusion (cto).The lesion was severely calcified with 100% stenosis noted and no vessel tortuosity.A non-cordis guidewire was used in conjunction with the device which had crossed the lesion.The device was replaced with same size new saber rx and a plain old balloon angioplasty (poba) was performed and the procedure was continued.The device was stored, prepped and handled as per the instructions for use (ifu).The device was prepped normally by maintaining a negative pressure.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any sterile packaging components.The contrast used was in 50:50 ratio with saline.The indeflator was used successfully with other devices.There was no resistance/friction experienced while inserting the balloon through the rotating hemostatic valve and through the guide catheter.The catheter was never in an acute bend.There was difficulty experienced while crossing the lesion and unusual force was used.The product was removed intact (in one piece) from the patient.Other additional procedural details were requested but are unknown.One product was returned for analysis.A non-sterile saber 3mm x 4cm 90 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed on the balloon¿s distal area.Per sem analysis on the balloon leakage observed during inflation test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented evidence of bulged/peeled off material adjacent to the balloon rupture.The outer surface presented evidence of scratch marks, elongations and bulged/peeled off material adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks, elongations and bulged/peeled off material on the balloon outer surface could probably led to the rupture condition found on the received balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82173797 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was confirmed through analysis of the returned device.A balloon rupture was observed on the balloon¿s distal area.Sem analysis revealed evidence of bulged/peeled off material, elongations and scratch marks adjacent to the balloon rupture.These findings indicate the balloon material adjacent to the rupture was torn with a sharp object from the outside of the balloon.It is very likely that vessel characteristics of severe calcification with stenosis and a chronically occluded vessel contributed to the event reported, as calcification is known to damage balloon material.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 3MM4CM 90
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key9897649
Report Number9616099-2020-03605
Device Sequence Number2378058
Product Code LIT
UDI-Device Identifier20705032068069
UDI-Public20705032068069
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model Number48003004S
Device Catalogue Number48003004S
Device Lot Number82173797
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2020
Initial Date Received by Manufacturer 03/03/2020
Supplement Date Received by Manufacturer04/16/2020
Initial Report FDA Received Date03/30/2020
Supplement Report FDA Received Date04/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1